Drug-induced lupus erythematosus is an autoimmune disorder that is brought on by a reaction to medication.
See also: Systemic lupus erythematosus (SLE)
Drug-induced lupus erythematosus is similar to systemic lupus erythematosus (SLE). It is caused by a hypersensitivity reaction to a medication. The drug may react with cell materials, causing the body to form antibodies that attack the body's own healthy cells.
Several medications are known to cause drug-induced lupus. They include:
Symptoms tend to occur after taking the drug for at least 3 to 6 months.
Persons with drug-induced lupus erythematosus may have symptoms that affect the joints (arthritis), heart, and lungs. Other symptoms associated with SLE, such as lupus nephritis and nervous system (neurological) disease, are rare.
Drug-induced lupus affects men and women equally.
The health care provider will listen to your chest with a stethoscope. The doctor may hear a sound called a heart friction rub or pleural friction rub. There may be signs of pericarditis.
A skin exam shows a rash.
Tests that may be done include:
Usually, symptoms go away within several days to weeks after stopping the medication that caused the condition.
Treatment may include:
Very rarely, high doses of corticosteroids (prednisone, methylprednisolone) and immune system suppressants (azathioprine or cyclophosphamide) are used to treat persons with severe drug-induced lupus that affects the heart, kidney, and neurological system.
Protective clothing, sunglasses, and sunscreen are recommended.
Drug-induced lupus erythematosus is usually not as severe as SLE. Usually, the symptoms go away within a few days to weeks after stopping the medication.
You should avoid the medication in the future, or symptoms usually return. Routine eye exams are recommended to detect eye complications early.
Call for an appointment with your health care provider if:
Be aware of the risk when taking medications that are known to cause this reaction. If symptoms begin to appear, contact your doctor.
Tassiulas IO, Boumpas DT. Clinical features and treatment of systemic lupus erythematosus. In: Firestein GS, Budd RC, Harris Jr. ED, McInnes IB, Russy S, Sergent JS, eds. Kelley's Textbook of Rheumatology. 8th ed. St. Louis, Mo: WB Saunders; 2008: chap 75.